According to your symptoms you have pcos.All women or mostly with pcos have high testosterine.Ask your doctor next time to do a sonogram to look at your ovaries.Also the meds you taking are for pcos.You need to see an Re sometimes regular doctor don't know this condition.The meds will help you with the symptoms, slow them down a little but you will still have them.
Hi there...Maybe you should get a second opinion on this. Elevated androgen levels are indeed a characteristic of PCOS. When I got diagnosed I only got two test results that were out of balance and it's enough: DHEA (androgen) and Insulin. And of course, the cystic ovaries. How are your menses? I would get menses every month before I was put on Yasmin, however, they were not regular, I had heavy bleeding and a lot of pain. No one single symptom is enough to diagnose this syndrome, you have to do all the required tests. I suggest you ask for an insulin test as well, if you haven't had one yet. I don't understand why he would give you Metformin if you don't have either PCOS, diabetes or obesity. Spironolactone is an obvious one, I'm taking it as well, it blocks the androgen receptors and should help with your hair (it takes a month or two before you start seeing the effects - this was the case for me; I take 100 mg / day). Best of luck!
Hi luisa! Thanks for your comment!
As far as my periods are concerned, they have always been pretty regular and only last about 4-5 days. I rarely have any pain or cramps, and to tell you the truth, I feel very good when I do have my period.
I'm also surprised that my PCP prescribed Metformin, as I'm within a normal weight range (5'5 and 125 lbs). So I'm not obese or diabetic. I'm not sure if he requested an insulin test, but it would make sense to have one done.
Also, the dosage of Metformin and Spironolactone is very low - do you think I will be seeing results within the upcoming months?
Thanks for your help!
Hi again! Well do you only take 25 mg of Spironolactone? It is indeed low, but maybe this is just to begin with, until you adjust to the medicine...Both Metformin and Spironolactone can have some side effects...I tolerated them well, but I also started on a low dose for the first week or so. If you were to continue with only 25 of Spironolactone, I'm not sure you would get results - I know I don't...I have tried many times to lower the dose, but my hair starts falling again (the elevated androgens cause alopecia with me). My endocrinologist put me on 50 mg Spiro at first, told me to wait a week and then up the dose. I've noticed that this is the dose women with these problems generally take, from all I've read. But don't up the dose now, just wait and see and then maybe talk to your doctor again. Your weight is absolutely normal and you say your menses are ok too....You probably should have tests just to make sure - the diagnosis of PCOS is really not that hard to make. But, I always go to an endocrinologist with this, I've noticed that my doc. really does not know much about my condition.
Anyway, for the excess hair (as well as for hair loss) spironolactone is the only treatment really, so at least you'll know how to handle that from now on:). I honestly experience a lot of hairloss when I'm not on it - and on the pill. In the begining I was put on Androcur (Ciproterone Acetate) -- I'm not sure you can find it in USA-- but this really has severe side effects, like weight gain, plus it is very poweful and really hurts your liver. So, now you've actually found the only option there. And, at the proper dose, you'll see the effects - I do, and my problem is otherwise severe! So you're about to see that change you wanted, I hope.